Maryland, 2016

Flash Flooding in Maryland, May 29, 2016

May 29, 2016 · NWS LWX · 2 events in 2 counties and zones

Tropical Storm Bonnie was located across the North Carolina coast and moisture stream northward into the Mid-Atlantic region. A line of showers moved into King George County, VA northward to Calvert and St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Tropical Storm Bonnie was located across the North Carolina coast and moisture stream northward into the Mid-Atlantic region. A line of showers moved into King George County, VA northward to Calvert and St. Marys counties in Maryland. High moisture content led to heavy showers with high rainfall rates.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 29, 8:18 PM EST, 37 minutes earlier.

Area forecast discussion, May 29, 8:18 PM EST, 37 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
918 PM EDT SUN MAY 29 2016

.SYNOPSIS...
Tropical Depression Bonnie will slowly weaken as it lingers along
the Carolina coast through at least Monday. High pressure will
build across the northeastern United States through the middle of
the week. A cold front will aproach the east coast at the end of
the week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A plume of moisture has ejected north within theta-e ridge axis
positioned along the eastern North Carolina/Virginia coast onto
the Delmarva peninsula. Warm rain processes have resulted in some
generous rainfall rates, in keeping with an environment containing
precipitable water of 2 inches. The plume generally set up
along/just east of I-95. However, the last few frames from
mosaiced radar loops suggest that the widespread showers beginning
to break apart. That is especially true across southeastern
Virginia.

Recent HRRR/RAP runs initializing decently, and suggest that the
overnight hours will be substantially drier than the late
afternoon and early evening. Am still a bit concerned about
isentropic lift and moisture convergence to the north of Bonnie,
so will not go as dry east of the Blue Ridge...but will
taper/trend PoPs down from categorical to likely for the overnight
hours. Believe that deep moisture will be lacking in the mountains
as lower dewpoint advect east, and will trend down to a dry
forecast overnight in the Appalachians/Potomac Highlands.

Given the tropical air mass and moist ground/low levels, as rain
departs fog may develop considering the lack of air movement. Am
keeping the wording patchy at this point. Altered hourly
temperature forecasts to account for rain-cooled air, but the
effect on low temperature forecast minimal.

Since the area where a Flash Flood Watch was posted earlier is
still receiving rainfall with the highest rates, will leave that
as is for now. Will monitor trends for the rest of the evening,
and then determine its fate.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
 Energy associated with Bonnie will split off from the main area
of low pressure and round the western fringe of the ridge, getting
caught up with the passing trough and move through the Mid-
Atlantic during the day. This will act as a trigger for afternoon
convection across the CWA Monday with plenty of moisture and
warmth leading to increased instability. Shear still on the weaker
side so thinking it will just be another day of pulsey
thunderstorms for areas west of the I-95 corridor. To the east
where the bulk of the upper level forcing looks to align will be
more persistent showers with embedded thunderstorms.

Monday night ridging from the west begins to build in as high
pressure returns at the surface. The precip will begin to taper
off from west to east with the building subsidence.

Many areas will see dry weather on Tuesday, though showers will be
possible central Virginia into southern Maryland depending on how
far north the remnants of Bonnie push. 12Z guidance is keeping
these remnants to the south on the Carolina coast through midweek
so not anticipating the precip to push much further north/west.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Low pressure over the North Carolina coast will slowly move
north- northeast along the Mid-Atlantic coast Wednesday into
Thursday. Moisture advection will allow for showers and
thunderstorms for both days... but it will mainly depend on
location of the low pressure system.

Slow moving cold front will approach from the west late on Thursday
into early Friday... and move across our CWA later on Friday. Front
will stall through Saturday to our east as upper trough over
the Great Lakes pushes east. These systems will allow for a
continued pattern of showers and thunderstorms through the end of
this period.

High temperatures will be in the upper 70s and low to mid 80s... and
low temperatures in the 50s and 60s.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
As tropical showers overspread the terminals, ceilings and
visibilities did lower...just not consistently. Flight conditions
either MVFR or VFR at this time, but a few patches of IFR remain
lurking. Am covering it with TEMPO groups thru 3Z at DCA/BWI,
which are the two terminals at greatest risk of seeing a heavier
shower for the next couple of hours.

Radar trends and recent meso-model runs suggesting that showers
may be becoming more scattered overnight. If that does pan out,
then the humid air mass and little wind should combine to support
fog development. Either way, conditions seem favorable for
deteriorating flight conditions. The only terminals where
overnight IFR advertised are DCA and BWI, which is where rain has
been most persistent. AM keeping MVFR elsewhere. That is certainly
subject to change.

Although a few showers or thunderstorms remain possible on
Monday, the deeper moisture will depart. Therefore, the TAFs
suggest that conditions improve back to VFR on Monday.
Limited/brief restrictions possible, as does a return for
nocturnal fog Monday night.

VFR conditions expected for Tuesday through Friday, with some
showers and thunderstorms possible, bringing periods of sub-VFR
conditions.

&&

.MARINE...
Generally, winds expected to remain below SCA values through
Tuesday. Periods of showers remain probable through Monday
morning, and then possible for the rest of Monday. Winds will be
variable through the period.

For the rest of the week, the gradient remains rather light. Winds
should mainly be at or below 10 kt.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Flash Flood Watch until 2 AM EDT Monday for MDZ011-013-014-016.
VA...Flash Flood Watch until 2 AM EDT Monday for VAZ057.
WV...None.
MARINE...None.

&&

SYNOPSIS...HTS
NEAR TERM...HTS/Sears
SHORT TERM...Sears
LONG TERM...IMR
AVIATION...HTS/IMR
MARINE...HTS
Hazardous weather outlook, May 29, 6:36 PM EST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
736 PM EDT SUN MAY 29 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-301000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
736 PM EDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

AREAS OF MODERATE RAINFALL...WITH EMBEDDED HEAVY RAINFALL...IS
EXPECTED TONIGHT. LOCALIZED FLOODING IS POSSIBLE. A FLASH FLOOD
WATCH HAS BEEN ISSUED FOR KING GEORGE...CHARLES...PRINCE
GEORGES...ANNE ARUNDEL...AND SOUTHERN BALTIMORE COUNTIES INCLUDING
BALTIMORE CITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER, REPORTS
OF FLOODING OR HEAVY RAINFALL WOULD BE APPRECIATED.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-301000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
736 PM EDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

AREAS OF MODERATE RAINFALL...WITH EMBEDDED HEAVY RAINFALL...IS
EXPECTED TONIGHT EAST OF THE BLUE RIDGE. LOCALIZED FLOODING IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER, REPORTS
OF FLOODING OR HEAVY RAINFALL WOULD BE APPRECIATED.

HTS

The radar

The Sterling radar (KLWX), 96 km away, was scanning. The volume nearest the first event began at 01:56 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, St. Mary'S

When
May 29, 8:55 PM EST to 11:00 PM EST
Where
St. Mary'S County, 0.52 mi SSE of Morganza to 0.55 mi SSE of Morganza
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.374, -76.695

Busy Corner Road was closed east of Morganza Turner Road due to high water.

Flash Flood, Calvert

When
May 29, 9:05 PM EST to 11:00 PM EST
Where
Calvert County, 0.73 mi NNW of North Beach to 0.68 mi NW of North Beach
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.710, -76.534

There was a vehicle stuck in high water at the intersection of 5th Street and Chesapeake Ave.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2016Every state in 2016This day in weather historyWarnings in Maryland, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634681, 634682.